Washington, 2005High Wind in Washington, March 19 to 20, 2005
March 19 to 20, 2005 · NWS PQR · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 19, 2:20 PM PST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 19, 2:20 PM PST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
220 PM PST SAT MAR 19 2005
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHWARD ALONG
THE COAST TONIGHT INTO SUNDAY MORNING PRODUCING STRONG...GUSTY
WINDS ALONG THE HEADLANDS AND BEACHES. THE ATTENDANT COLD FRONT
WILL MOVE THROUGH THE PACIFIC NORTHWEST ON SUNDAY WITH POST-FRONTAL
SHOWERS CONTINUING OVER THE AREA THROUGH THE BEGINNING OF NEXT WEEK.
DRY WEATHER IS EXPECTED FOR MIDWEEK BUT SOME RAIN MAY RETURN BY THE
END OF THE WEEK AS UNSETTLED CONDITIONS RETURN OVER THE EASTERN
PACIFIC.
&&
.SHORT TERM...A WARM FRONTAL BOUNDARY MOVED ACROSS THE FORECAST AREA
TODAY AND IS LIFTING NORTH INTO SOUTHWEST WASHINGTON THIS AFTERNOON.
PRECIPITATION AMOUNTS THUS FAR HAVE BEEN ABOUT ONE-QUARTER TO
ONE-THIRD OF AN INCH REPORTED AT MANY LOCALES. TEMPERATURES QUICKLY
SURGED TO THE LOW 60S ACROSS THE CENTRAL AND SOUTHERN WILLAMETTE
VALLEY EARLIER THIS AFTERNOON AS THE FRONT LIFTED NORTHWARD AND
SKIES THINNED ENOUGH FOR SOME SUN BREAKS. MODELS IN FAIRLY GOOD
AGREEMENT WITH THE EVOLUTION AND INTENSITY OF THE PARENT LOW
PRESSURE AS IT MOVES NORTHWARD ALONG THE COAST TONIGHT INTO SUN
MORNING. GFS STRONGEST WITH THIS SYSTEM AS IT DEEPENS THE LOW TO 980
MB AROUND 06Z. ETA SIMILAR BUT NOT AS DEEP WITH A 985 MB LOW BY
06Z. A FAIRLY STRONG N-S GRADIENT DEVELOPS ALONG THE OREGON COAST
TONIGHT AHEAD OF THE APPROACHING COLD FRONT AND HAVE UPGRADED
THE HIGH WIND WATCH TO A HIGH WIND WARNING FOR THE CENTRAL AND
OREGON COAST. EXPECT TO SEE FREQUENT GUSTS IN THE 65 MPH RANGE OVER
THE HEADLANDS AND BEACHES LATER TONIGHT INTO EARLY SUN MORNING.
ATTENDANT COLD FRONT MOVES THROUGH SUN MORNING WITH PRECIP TURNING
MORE SHOWERY. COLDER AIR BEGINS TO MOVE INTO THE REGION SUNDAY
EVENING. THIS COUPLED WITH SOME FAIRLY GOOD 850 MB OROGRAPHIC FLOW
COULD PRODUCE SOME GOOD SNOW AMOUNTS IN THE CASCADES WITH POSSIBLE
ADVISORY AMOUNTS FOR SUN NIGHT. WILL EVALUATE THIS FURTHER WITH NEXT
COUPLE OF MODEL RUNS. SHOWERS DECREASE ON MON AS MOIST ONSHORE FLOW
WEAKENS.
.LONG TERM...LATEST BATCH OF MODELS CONTINUE TO DEPICT DRY
CONDITIONS FOR MIDWEEK...THEN A CHANCE OF RAIN AGAIN TOWARD THE END
OF THE WEEK.
&&
.MARINE...GALE WARNING UP FOR THE COASTAL WATERS TONIGHT AS THE LOW
PRESSURE SYSTEM AND ASSOCIATED COLD FRONT MOVES ACROSS THE WATERS.
GALE FORCE WINDS HAVE BEEN OCCURRING AT BUOY 15 (OFF THE COAST OF
CAPE BLANCO) THROUGHOUT MOST OF THE DAY. TW
&&
.PRELIMINARY POINT POPS
AST 897643 PDX 897642 SLE 897642 EUG 896542
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE THIS AFTERNOON
THROUGH TONIGHT.
.OR......HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST EARLY
TONIGHT THROUGH SUN MORNING.
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLANDHazardous weather outlook, Mar 19, 4:55 AM PST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
455 AM PST SAT MAR 19 2005
ORZ001-002-WAZ021-201430-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
455 AM PST SAT MAR 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.
.DAY ONE...TODAY
A WARM FRONT WILL MOVE NORTH UP THE COAST TODAY. THIS FRONT MAY
PRODUCE STRONG AND GUSTY WINDS ALONG THE IMMEDIATE COAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG COLD FRONT WILL APPROACH THE COAST TONIGHT AND MOVE
ONSHORE SUNDAY MORNING. A HIGH WIND WATCH IS IN EFFECT FOR STRONG AND
GUSTY WINDS ALONG THE IMMEDIATE COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WIND MAY BE NEEDED LATER TODAY THROUGH SUNDAY
MORNING.
ORZ003>013-WAZ019-020-022-023-039-040-201430-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5
CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
455 AM PST SAT MAR 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.
.DAY ONE...TODAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
In the hours before
Special weather statement, Mar 19, 10:07 AM PST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1007 AM PST SAT MAR 19 2005
WAZ019-201900-
SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...
COLDWATER RIDGE VISITORS CENTER AND MOUNT ST. HELENS
1007 AM PST SAT MAR 19 2005
.SYNOPSIS...A WARM FRONT WILL MOVE THROUGH WASHINGTON TODAY BRINGING
WIDESPREAD RAIN TO THE AREA...FOLLOWED BY SHOWERS TONIGHT. AN
ASSOCIATED COLD FRONT WILL SWING WEST THROUGH THE PACIFIC NORTHWEST
ON SUNDAY. UNSETTLED CONDITIONS AND SHOWERS WILL CONTINUE OVER THE
AREA DURING THE BEGINNING OF THE WEEK. FOR THE EXTENDED PERIOD MODELS
ARE RESORTING AGAIN TO A PATTERN OF SPLIT UPPER LEVEL FLOW OVER THE
PACIFIC NORTHWEST...AND STEERING THE BULK OF THE PRECIPITATION INTO
CALIFORNIA.
=====================================================================
= KEY TO DECODING THE WIND DATA... =
= FORMAT... 168025 WHERE FIRST THREE DIGITS IS THE WIND DIRECTION.=
WHERE LAST THREE DIGITS IS THE WIND SPEED. =
= THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. =
= ***** ALL WIND DATA IS IN MILES PER HOUR *****
=
=====================================================================
MORNING SALEM BALLOON SOUNDING WINDS 03/19 0400 PST
200 FT 160005 (MPH)
300 FT 160005 (MPH)
1000 FT 170010 (MPH)
2000 FT 170013 (MPH)
2400 FT 170015 (MPH)
3000 FT 180020 (MPH)
4000 FT 180022 (MPH)
4600 FT 180025 (MPH)
6000 FT 180028 (MPH)
7000 FT 190030 (MPH)
8000 FT 200032 (MPH)
9000 FT 200032 (MPH)
9600 FT 200030 (MPH)
12000 FT 200030 (MPH)
13000 FT 190030 (MPH)
14000 FT 190032 (MPH)
16000 FT 190036 (MPH)
18100 FT 200038 (MPH)
20000 FT 205040 (MPH)
21000 FT 200042 (MPH)
23400 FT 210042 (MPH)
25000 FT 210045 (MPH)
27000 FT 220047 (MPH)
29800 FT 220048 (MPH)
30000 FT 230050 (MPH)
31000 FT 230050 (MPH)
33700 FT 235050 (MPH)
35000 FT 240052 (MPH)
37000 FT 240052 (MPH)
38000 FT 260055 (MPH)
38300 FT 265055 (MPH)
40000 FT 265050 (MPH)
43000 FT 260047 (MPH)
44200 FT 270046 (MPH)
50000 FT 290043 (MPH)
52000 FT 300040 (MPH)
52700 FT 300038 (MPH)
MT ST HELENS FORECAST WINDS ALOFT FOR NEXT 24 HOURS
ELEV. 03/19 0400PST 03/19 1600PST 03/20 0400PST 03/20 1600PST
3000 185010 189039 188051 252032
6000 239028 210061 205063 242036
9000 239040 214050 224058 220042
12000 238044 212037 232049 212052
15000 253045 204035 234037 209058
18000 258053 193039 238029 205062
21000 258058 180045 245026 201060
24000 259061 174051 263026 197058
27000 263065 175053 279020 190057
30000 266070 176047 277013 187055
33000 271073 175030 259010 195051
36000 273062 202023 253013 211042
39000 276052 224021 250016 223036
42000 280043 242023 248020 233031
45000 286033 254022 244021 236029
48000 295024 261018 239020 235028
51000 304014 268014 234019 235027High Wind, W Pacific
- When
- March 19, 4:00 PM PST to March 20, 6:00 PM PST
- Where
- W Pacific forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A frontal system moving onto the coast brought high winds to the area. Clatsop spit reported wind gusts to 69 mph, and Cape Disappointment reported gusts to 63 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, March 19, 20051 death · 1 event
- Hail and Damaging Winds in Texas, March 19, 2005$232,000 · 2 in hail · 17 events
- Hail and Damaging Wind in Texas, March 19, 2005$200,000 · 1.75 in hail · 2 events
- High Wind in Oregon, March 19 to 20, 200584 kt wind · 12 events
- Hail and Damaging Winds in Texas, March 19 to 20, 20051.75 in hail · 9 events
- Winter Weather in Colorado, March 19 to 21, 20057 events
- Winter Storm in Wisconsin, March 19, 20055 events
- Hail in Texas, March 19, 20051 in hail · 5 events
- Debris Flow and Heavy Rain in California, March 19 to 20, 20054 events
- Flash Flooding and Hail in Texas, March 19, 20051.75 in hail · 4 events
- Winter Weather in Utah, March 19 to 21, 20053 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 19, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440487.